Texas, 2001

Hail and Damaging Winds in Texas, May 30, 2001

May 30, 2001 · NWS LUB · 45 events in 10 counties and zones

25 thunderstorm wind, 20 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$101 million
Crop damage
$82 million
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 30, 1:45 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, May 30, 1:45 PM CST, 4 hours 58 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
245 PM CDT WED MAY 30 2001

THUNDERSTORMS NOW FORMING OVER THE HIGHER TERRAIN OF NEW MEXICO AND
SOUTHEASTERN COLORADO. STORMS STILL EXPECTED TO MOVE INTO THE FA
THIS EVENING AND INTO TONIGHT AS A SERIES OF SHORTWAVES EMBEDDED IN
NORTHWEST FLOW CONTINUES. EXACT TRACK OF STORMS IS STILL
UNKNOWN...HOWEVER HPC BELIEVES THAT TRACK WILL BE CLOSER TO THE ETA
MODEL WHICH TAKES STORMS FROM NW TO SE. WILL ADD AT LEAST LIKELY
POPS TO ALL AREAS. THE SYSTEM MAY DECIDE TO TAKE A MORE EASTWARD
TRACK TONIGHT AND EARLY TOMORROW. MOSTLY CLOUDY CONDITIONS SHOULD
PREVAIL TOMORROW WITH EASTERLY UPSLOPE FLOW EXPECTED. SOME LINGERING
SHOWERS AND STORMS FROM OVERNIGHT CONVECTION WILL PROBABLY CONTINUE
IN THE EASTERN/SE CWA EARLY MORNING. FRONTAL PASSAGE...CLOUD COVER
AND WET GROUND WILL WARRANT COOLER HIGHS FOR THURSDAY. NORTHWEST
FLOW TO CONTINUE ACROSS THE REGION THROUGH FRIDAY SO WILL KEEP
SLIGHT CHANCE OF EVENING/NIGHTTIME THUNDERSTORMS THROUGH SATURDAY.
IN ADDITION A COLD FRONT WILL BE MOVING INTO THE NORTHERN TX
PANHANDLE SATURDAY WHICH WILL BE A FOCUS FOR THUNDERSTORM
DEVELOPMENT. WILL LEAVE SUNDAY DRY AS WARM H7 TEMPS FORECAST.
THUNDERSTORM CHANCES INCREASE MONDAY AND TUESDAY AS ANOTHER COLD
FRONT MOVES INTO THE REGION MONDAY. FOR NOW WILL LEAVE WEDNESDAY DRY.

FRIONA     55/79/57/83   9121
TULIA      55/79/57/84   7121
BROWNFIELD 57/82/59/89   3121
LUBBOCK    57/81/60/87   6122
CHILDRESS  58/80/60/86   7422
ASPERMONT  61/82/62/88   7422

.LUB...NONE.
AC

In the hours before

Special weather statement, May 30, 1:40 PM CST, 5 hours 3 minutes before
TXZ021-022-310100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
240 PM CDT WED MAY 30 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING AREAS UNTIL 800 PM CDT WEDNESDAY
EVENING...

PARMER AND CASTRO...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN A CLOSE TO THEWATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTSAND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 30, 4:29 PM CST, 2 hours 14 minutes before
TXZ043-044-310400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT WED MAY 30 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 1100 PM CDT
WEDNESDAY EVENING...

STONEWALL AND KENT...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN A CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 20 hail. Local standard time, as filed.

Hail, Stonewall

When
May 30, 6:43 PM CST
Where
Stonewall County, 5 mi S of Aspermont
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.083, -100.233

Thunderstorm Wind, Parmer

When
May 30, 7:00 PM CST
Where
Parmer County, Farwell
Measured
70 kt (81 mph)
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
34.383, -103.033

Television weathercasters from the Amarillo area estimated 80 mph wind gusts near town. The wind blew down power lines, trees, and large tree limbs.

Thunderstorm Wind, Bailey

When
May 30, 7:35 PM CST
Where
Bailey County, 1 mi E of Bula
Reported by
TRAINED SPOTTER
Coordinates
33.917, -102.633

Amateur radio storm spotters reported that strong winds had uprooted several trees.

Thunderstorm Wind, Lamb

When
May 30, 7:52 PM CST
Where
Lamb County, 2 mi NW of Sudan
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
34.083, -102.550

An amateur radio storm spotter measured 70 mph wind gusts.

Hail, Lamb

When
May 30, 7:52 PM CST
Where
Lamb County, 2 mi NW of Sudan
Measured
0.75 in hail
Crop damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
34.083, -102.550

The wind-driven hail devastated crops.

Hail, Kent

When
May 30, 7:55 PM CST
Where
Kent County, 8 mi SW of Jayton
Measured
1.75 in hail
Crop damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
33.167, -100.683

Storm spotters reported golfball size hail.

Hail, Lamb

When
May 30, 8:00 PM CST
Where
Lamb County, 4 mi SE of Sudan
Measured
1.75 in hail
Crop damage
$15 million
Reported by
TRAINED SPOTTER
Coordinates
34.033, -102.483

Amateur radio storm spotters reported golfball size hail. The wind-driven hail devastated crops.

Thunderstorm Wind, Cochran

When
May 30, 8:00 PM CST
Where
Cochran County, 1 mi NE of Morton
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.033, -101.200

The West Texas Mesonet site near Morton measured a 62 mph wind gust.

Thunderstorm Wind, Hockley

When
May 30, 8:20 PM CST
Where
Hockley County, Whitharral
Reported by
GENERAL PUBLIC
Coordinates
33.733, -102.333

Strong wind blew down trees.

Hail, Lamb

When
May 30, 8:20 PM CST
Where
Lamb County, Littlefield
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$3.0 million
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.917, -102.317

Storm spotters reported golfball size hail. The wind-driven hail devastated crops.

Thunderstorm Wind, Hockley

When
May 30, 8:25 PM CST
Where
Hockley County, 1 mi S of Whitharral
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
33.717, -102.333

Strong thunderstorm wind, which was estimated at around 80 mph by an NWS storm survey, snapped eight power poles.

Thunderstorm Wind, Lamb

When
May 30, 8:25 PM CST
Where
Lamb County, 7 mi SW of Littlefield
Measured
55 kt (63 mph)
Reported by
GOVT OFFICIAL
Coordinates
33.850, -102.400

A 63 mph wind gust was measured by the USDA meteorological tower near Yellow Lake on the Lamb/Hockley County line.

Hail, Hockley

When
May 30, 8:30 PM CST
Where
Hockley County, 5 mi S of Anton
Measured
1.75 in hail
Crop damage
$20 million
Reported by
TRAINED SPOTTER
Coordinates
33.500, -102.017

Storm spotters reported golfball size hail. The wind-driven hail devastated crops.

Thunderstorm Wind, Lamb

When
May 30, 8:30 PM CST
Where
Lamb County, Littlefield
Reported by
GENERAL PUBLIC
Coordinates
33.900, -102.300

Strong thunderstorm wind blew down trees.

Hail, Lamb

When
May 30, 8:35 PM CST
Where
Lamb County, 1 mi SE of Littlefield
Measured
1.75 in hail
Crop damage
$3.0 million
Reported by
TRAINED SPOTTER
Coordinates
33.533, -102.367

Amateur radio storm spotters reported golfball size hail. The wind-driven hail devastated crops.

Hail, Hockley

When
May 30, 8:48 PM CST
Where
Hockley County, Anton
Measured
1 in hail
Crop damage
$15 million
Reported by
GENERAL PUBLIC
Coordinates
33.583, -102.117

Wind-driven hail devastated crops.

Thunderstorm Wind, Hockley

When
May 30, 8:55 PM CST
Where
Hockley County, 3 mi E of Smyer
Property damage
$70,000
Reported by
NWS STORM SURVEY
Coordinates
33.750, -102.167

Strong thunderstorm wind destroyed a mobile home. An NWS storm survey indicated that wind gusts associated with this damage were likely in the 80 to 100 mph range.

Hail, Lubbock

When
May 30, 8:59 PM CST
Where
Lubbock County, Shallowater
Measured
1.5 in hail
Crop damage
$5.0 million
Reported by
TRAINED SPOTTER
Coordinates
33.683, -101.983

Wind-driven hail devastated crops.

Thunderstorm Wind, Lubbock

When
May 30, 9:03 PM CST
Where
Lubbock County, Lubbock
Measured
51 kt (59 mph)
Reported by
GOVT OFFICIAL
Coordinates
33.583, -101.850

A 59 mph wind gust was measured at the USDA meteorological tower at 4th Street and Quaker Avenue.

Hail, Lubbock

When
May 30, 9:04 PM CST
Where
Lubbock County, Lubbock
Measured
1 in hail
Property damage
$25 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.583, -101.850

An off-duty NWS employee reported quarter size hail on the southwest side of town. Wind-driven hail caused extensive property damage.

Thunderstorm Wind, Lubbock

When
May 30, 9:05 PM CST
Where
Lubbock County, (Ree)reese Afb Lubbo
Measured
91 kt (105 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.600, -102.050

The West Texas Mesonet site at Reese Center measured a 105 mph wind gust.

Hail, Lubbock

When
May 30, 9:05 PM CST
Where
Lubbock County, Lubbock
Measured
0.75 in hail
Property damage
$10 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.583, -101.850

Wind-driven hail caused extensive property damage.

Thunderstorm Wind, Lubbock

When
May 30, 9:05 PM CST
Where
Lubbock County, Lubbock
Measured
56 kt (64 mph)
Reported by
STORM CHASER
Coordinates
33.583, -101.850

A storm chaser measured 64 mph wind gusts at 8th Street and Milwaukee Avenue.

Hail, Lubbock

When
May 30, 9:05 PM CST
Where
Lubbock County, Lubbock
Measured
1 in hail
Property damage
$25 million
Reported by
STORM CHASER
Coordinates
33.583, -101.850

A storm chaser reported quarter size hail at 8th Street and Milwaukee Avenue. Wind-driven hail caused extensive property damage.

Thunderstorm Wind, Lubbock

When
May 30, 9:05 PM CST
Where
Lubbock County, 3 mi W of Reese Afb
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
33.217, -101.750

Strong thunderstorm wind rolled and destroyed several mobile homes, broke out windows, and damaged the roofs of houses. An NWS storm survey indicated wind gusts associated with this damage were likely around 100 mph.

Thunderstorm Wind, Lubbock

When
May 30, 9:07 PM CST
Where
Lubbock County, 5 mi W of Lubbock
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
33.583, -101.933

Strong thunderstorm wind blew down billboards, power lines, and trees. Windows were also blown out of houses. An NWS storm survey suggested wind gusts associated with this damage were in the 70 to 90 mph range.

Thunderstorm Wind, Lubbock

When
May 30, 9:07 PM CST
Where
Lubbock County, 2 mi S of Reese Afb
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
33.567, -102.050

Strong thunderstorm wind blew the roof off of a mobile home, destroyed a carport, and blew down numerous trees. An NWS storm survey suggested wind gusts associated with this damage were in the 80 to 100 mph range.

Hail, Lubbock

When
May 30, 9:09 PM CST
Where
Lubbock County, Lubbock
Measured
1 in hail
Property damage
$20 million
Crop damage
$5.0 million
Reported by
TRAINED SPOTTER
Coordinates
33.583, -101.850

Storm spotters reported hail up to quarter size covering the ground at 19th Street and Loop 289 on the west side of town. Wind-driven hail caused extensive property damage. Crops were devastated throughout the western and southern portion of the county.

Thunderstorm Wind, Lubbock

When
May 30, 9:10 PM CST
Where
Lubbock County, 3 mi S of New Deal
Measured
52 kt (60 mph)
Reported by
GOVT OFFICIAL
Coordinates
33.683, -101.833

A 60 mph wind gust was measured by the USDA meteorological tower near the intersection of Farm-to-Market Road 1294 and I-27.

Thunderstorm Wind, Hockley

When
May 30, 9:10 PM CST
Where
Hockley County, 6 mi NE of Ropesville
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
33.600, -102.100

Strong thunderstorm wind destroyed a center pivot irrigation system. An NWS storm survey indicated wind gusts associated with this damage were likely in the 70 to 90 mph range.

Thunderstorm Wind, Lubbock

When
May 30, 9:10 PM CST
Where
Lubbock County, Wolfforth
Property damage
$5.0 million
Crop damage
$5.0 million
Reported by
NWS STORM SURVEY
Coordinates
33.483, -102.033

Strong thunderstorm wind destroyed several billboards, damaged the roofs of a number of homes, and blew down power lines, power poles, and trees. An NWS storm survey indicated that the wind gusts associated with this damage were likely in the 70 to 90 mph range. Wind-driven hail caused extensive property and crop damage.

Hail, Lynn

When
May 30, 9:10 PM CST to 9:20 PM CST
Where
Lynn County, Lakeview
Measured
1.75 in hail
Crop damage
$5.0 million
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -102.317

Law enforcement officials reported golfball size hail. Wind-driven hail devastated crops.

Thunderstorm Wind, Lubbock

When
May 30, 9:11 PM CST
Where
Lubbock County, 2 mi SW of Wolfforth
Property damage
$120,000
Reported by
NWS STORM SURVEY
Coordinates
33.483, -102.083

Strong thunderstorm wind destroyed several center pivot irrigation systems. An NWS storm survey indicated wind gusts associated with this damage were likely in the 70 to 90 mph range.

Hail, Lubbock

When
May 30, 9:14 PM CST
Where
Lubbock County, Lubbock
Measured
1 in hail
Property damage
$15 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.583, -101.850

An off-duty NWS meteorologist reported hail up to quarter size covering the ground on the south side of town near 82nd Street and University Avenue. Wind-driven hail caused extensive property damage.

Thunderstorm Wind, Lubbock

When
May 30, 9:20 PM CST
Where
Lubbock County, Slide
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
33.450, -101.633

Strong thunderstorm wind rolled and destroyed a couple mobile homes. A man was trapped and severely injured in one of the mobile homes. Strong wind also blew down trees and power lines.

Thunderstorm Wind, Hockley

When
May 30, 9:25 PM CST
Where
Hockley County, 4 mi S of Levelland
Measured
59 kt (68 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.817, -102.167

The West Texas Mesonet site south of Levelland measured a 68 mph wind gust.

Hail, Lubbock

When
May 30, 9:30 PM CST
Where
Lubbock County, 4 mi W of Slaton
Measured
1.75 in hail
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
33.733, -102.750

Wind-driven hail broke windows and damaged the roofs of houses.

Thunderstorm Wind, Lynn

When
May 30, 9:45 PM CST
Where
Lynn County, 1 mi N of Odonnell
Measured
55 kt (63 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.433, -101.717

The West Texas Mesonet site near O'Donnell measured a 63 mph wind gust.

Thunderstorm Wind, Lubbock

When
May 30, 9:50 PM CST
Where
Lubbock County, 2 mi NE of Slaton
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.333, -102.050

The West Texas Mesonet site near Slaton measured a 59 mph wind gust.

Thunderstorm Wind, Lynn

When
May 30, 9:50 PM CST
Where
Lynn County, Wilson
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.417, -101.900

Strong thunderstorm wind destroyed a barn and damaged a house.

Thunderstorm Wind, Lynn

When
May 30, 9:55 PM CST
Where
Lynn County, 3 mi NE of Tahoka
Measured
66 kt (76 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.167, -101.600

The West Texas Mesonet site near Tahoka measured a 76 mph wind gust.

Hail, Lynn

When
May 30, 10:05 PM CST
Where
Lynn County, 2 mi N of Grassland
Measured
1 in hail
Crop damage
$5.0 million
Reported by
LAW ENFORCEMENT
Coordinates
33.317, -101.733

Wind-driven hail devastated crops.

Hail, Garza

When
May 30, 10:08 PM CST
Where
Garza County, 6 mi W of Post
Measured
1.75 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
32.983, -101.833

Storm spotters reported golfball size hail.

Hail, Garza

When
May 30, 10:10 PM CST
Where
Garza County, 4 mi SW of Post
Measured
1.75 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -101.483

Storm spotters reported golfball size hail.

Hail, Garza

When
May 30, 10:47 PM CST
Where
Garza County, Justiceburg
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -101.433

Storm spotters reported golfball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247973, 5247972, 5247974, 5248091, 5248093, 5247975, 5248160, 5248453, 5248089, 5248092, 5248090, 5248171, 5248254, 5248259, 5248258, 5248256, 5248255, 5248161, 5248169, 5248168, 5248164, 5248165, 5248166, 5248167, 5248449, 5248172, 5248173, 5248162, 5248170, 5248251, 5248253, 5248260, 5248252, 5248163, 5248262, 5248257, 5248454, 5248532, 5248261, 5248263, and more.